We will consider the nonhomogeneous ϕ-Laplacian differential equation
where () is an increasing homeomorphism such that , and are continuous, and and , . Based on the Krasnosel’skii fixed point theorem, the existence of a positive solution is obtained, even if some of the coefficients are negative. Two examples are also given to illustrate our main results.
Keywords:nonhomogeneous; ϕ-Laplacian; positive solution; fixed point; negative coefficient
We are concerned with the ϕ-Laplacian differential equation with the nonhomogeneous Dirichlet-Neumann boundary conditions
Boundary value problems, including the ϕ-Laplacian operator, have received a lot of attention with respect to the existence and multiplicity of solutions. Since 2004, with a number of papers, Bereanu and Mawhin have considered such problems with Dirichlet, Neumann or periodic boundary conditions (see [1-4] and the references therein). In these papers, the various boundary value problems are reduced to the search for fixed points of some nonlinear operators defined on Banach spaces. In particular, they have studied some boundary value problems with nonhomogeneous boundary conditions and obtained the existence of solutions by the use of Schauder’s fixed point theorem (see [3,4]). Recently, Torres  has proved the existence of a solution of a forced Liénard differential equation with ϕ-Laplacian by means of Schauder’s fixed point theorem.
However, many nonlinear differential equations need to seek the existence of positive solutions because the positive solutions are very meaningful. The existence of positive solutions for homogeneous and nonhomogeneous boundary value problems have been studied by several authors and many interesting results have been obtained (only to mention some of them, see [6-9], their references and the papers citing them). The problems with negative coefficients for the boundary conditions (see [10-12]) often occur in some heat flow problems, the deflection of a beam, and Floquet theory of the beam equation and have been considered by some experts (see [7,8,10-12]). If the coefficient takes a negative value, then it is sometimes difficult to find an appropriate cone to guarantee the existence of a positive solution of the corresponding differential equation. Comparing with the previous result [2-4], the cone may be smaller.
The purpose of this paper is to establish the criteria of the existence of a positive solution to the problem (1.1) by utilizing the Krasnosel’skii fixed point theorem, even if some of the coefficients are negative. The method of proof is inspired by the ideas exposed in [3-5,7,8]. As we will see, our results are new, and the interesting points of those results are the following two aspects: (i) Some of the coefficients appearing in (1.1) are allowed to take a negative value. (ii) The existence of a positive solution for the class of ϕ-Laplacian differential equations with a nonhomogeneous boundary condition is proved. Notice that the existence of a positive solution for the class of ϕ-Laplacian equations has been less studied in the related literature.
This paper is organized as follows. In Section 2, we give some lemmas, which play an important role in the proof of the main theorem. In Section 3, we obtain the existence of a positive solution to the problem (1.1). Moreover, two examples are also given to illustrate the main results.
2 Preliminaries and lemmas
Deriving on both sides of (2.1) leads to
Again, deriving in (2.3) implies
For the sake of convenience, we give the following conditions.
Proof From the representation (2.2) and the conditions (F)-(H), we have
This completes the proof. □
Next, let us define a cone by
The conditions (F) and (H) yield
Further, Lemma 1 shows
Lemma 4 (See )
3 The main result
Based on Lemma 4, we get from (3.1) and (3.2) that the operator S has at least one fixed point. Thus, it follows that Eq. (1.1) has at least one positive solution. □
Applying the results in Remark 1 and Theorem 1, we get the following result.
Theorem 2Assume that the conditions (A), (F), (B), and (H) hold. Then Eq. (1.1) has at least one positive solution.
Proof Using Lemma 3 and the proof of Theorem 1, we get that the conclusion holds. □
Example 1 Consider the differential equation
subjected to the boundary conditions
Clearly, we find
Therefore, we conclude from Theorem 1 that Eq. (3.3)-(3.4) has at least one positive solution.
Example 2 Consider the differential equation
subjected to the boundary conditions
Obviously, we obtain
It is easy to verify that the conditions (B), (F), and (H) hold. Consequently, we get from Theorem 2 that the equation (3.5)-(3.6) has at least one positive solution.
The authors declare that they have no competing interests.
The authors typed, read and approved the final manuscript.
The authors would like to thank the anonymous referees very much for helpful comments and suggestions which led to the improvement of the presentation and quality of the work. The work was supported partly by NSFC of Tianyuan Youth Foundation (No.11126125), K.C. Wong Magna Fund of Ningbo University and Ningbo Natural Science Foundation (2012A610031).
Bereanu, C, Mawhin, J: Nonlinear Neumann boundary-value problems with ϕ-Laplacian operators. An. Univ. “Ovidius” Constanţa, Ser. Mat.. 12, 73–82 (2004). PubMed Abstract
Bereanu, C, Mawhin, J: Boundary value problems for some nonlinear systems with singular ϕ-Laplacian. Fixed Point Theory Appl.. 4, 57–75 (2008). Publisher Full Text
Bereanu, C, Mawhin, J: Nonhomogeneous boundary value problems for some nonlinear equations with singular ϕ-Laplacian. J. Math. Anal. Appl.. 352, 218–233 (2009). Publisher Full Text
Torres, PJ: Nondegeneracy of the periodically forced Liénard differential equation with ϕ-Laplacian. Commun. Contemp. Math.. 13, 283–292 (2011). Publisher Full Text
Webb, JRL, Infante, G: Positive solutions of nonlocal boundary value problems: a unified approach. J. Lond. Math. Soc.. 74, 673–693 (2006). Publisher Full Text
Loud, WS: Self-adjoint multi-point boundary value problems. Pac. J. Math.. 24, 303–317 (1968). Publisher Full Text
Jerome, JW: Linear self-adjoint multi-point boundary value problems and related approximation schemes. Numer. Math.. 15, 433–449 (1970). Publisher Full Text
Behncke, H, Hinton, D: Two singular point linear Hamiltonian systems with an interface condition. Math. Nachr.. 283, 365–378 (2010). Publisher Full Text